CDC Warns of Serious Coagulopathy Outbreak Linked to Synthetic Cannabinoids
In response to a multistate outbreak of coagulopathy related to synthetic cannabinoids, the Centers for Disease Control and Prevention (CDC) is recommending that all ‘high-risk’ patients (those who have reported use of or are suspected of using synthetic cannabinoids within the past 3 months) should be screened for vitamin K-dependent antagonist coagulopathy.
Since brodifacoum – a long-acting vitamin K-dependent antagonist, used as a rodenticide – was detected in drug and biologic samples from patients using synthetic cannabinoids, there have been 202 reported cases of coagulopathy in 9 states (mostly Illinois; N=164); the CDC believes that brodifacoum was mixed with these synthetic cannabinoids. Patients have presented with varying symptoms including bruising, nosebleeds, hematemesis, hemoptysis, flank pain, and abdominal pain.
A list of recommendations for clinicians has been posted by the Agency, which includes:
Maintain a high index of suspicion for vitamin K-dependent antagonist coagulopathy in patients with a history or suspicion of using synthetic cannabinoids.
Ask all patients about history of illicit drug use. All high-risk patients (e.g., those reporting synthetic cannabinoids use or those who are suspected of synthetic cannabinoids use within the last 3 months), regardless of their presentation, should be screened for vitamin K-dependent antagonist coagulopathy.
Possible cases should be asked if they have recently donated plasma or blood (e.g., in the last 3 months).
Proceduralists (e.g., trauma/general/orthopedic/oral/OB-GYN/cosmetic surgeons, dentists, interventional cardiologists/radiologists, and nephrologists) should be aware that patients with a history of using synthetic cannabinoids may be anticoagulated without clinical signs of coagulopathy. These patients should be screened for vitamin K-dependent antagonist coagulopathy prior to their procedure.
Patients sent home from surgeries or other procedures that could result in bleeding should be told not to use synthetic cannabinoids because of the risk that the product may be contaminated with an anticoagulant.
Synthetic Cannabinoids Drug Slang/Code Words
An Uncommon Adverse Effect of Synthetic Cannabinoids
Rise in Bug Spray-Laced Street Drug Overdoses Has Authorities Concerned
The coagulation profile should be assessed using the International Normalized Ratio (INR); an INR >2 is being used as a criteria to identify and classify possible cases. Brodifacoum needs to be detected in blood, serum, plasma, or urine for case confirmation.
Clinicians should contact their local poison control center at 1-800-222-1222 for questions on diagnostic testing and management, while public health officials are urged to report possible cases to the CDC via e-mail to NCEHOutbreak@cdc.gov.
Recent PostsSee All
Tennessee Overdose Prevention is no longer updating the News section of our website. To see more Tennessee news curated by the Tennessee Overdose Prevention team, check out our other website, You Are
James Graczyk Knoxville - James Graczyk, affectionately known as, "Bubba," age 41, departed his life, March 12, 2022 in Knoxville, Tennessee at the University of Tennessee Medical Center. James was bo
by Steve Wildsmith August 21, 2017 Around the hallways and treatment rooms out at Cornerstone of Recovery, he’s known as “Bubba.” James Graczyk isn’t as big as he was before gastric bypass surgery in